Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 24, NWS Goodland, KS

June 2, 2005Cheyenne County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 2, 2005, 9:41 PM CDT for Cheyenne County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 9:41 PM CDT (02:41 UTC)
Expired
Jun 2, 2005, 10:23 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
705 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 030241
TORGLD
KSC023-030330-
/O.NEW.KGLD.TO.W.0024.050603T0241Z-050603T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM CDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 1030 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH
  CENTRAL CHEYENNE COUNTY...MOVING EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL SOUTHERN CHEYENNE COUNTY AT 1000 PM CDT...
  RURAL SOUTHEASTERN CHEYENNE COUNTY AT 1020 PM CDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING 
FOR NORTHWESTERN KANSAS. 

LAT...LON 3964 10184 3956 10184 3957 10140 3975 10141

$$

MWM
2 follow-up statements
000 
WWUS53 KGLD 030311
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT THU JUN 2 2005

KSC023-030330-
/O.CON.KGLD.TO.W.0024.000000T0000Z-050603T0330Z/
CHEYENNE KS-
1010 PM CDT THU JUN 2 2005

...A TORNADO WARNING CONTINUES UNTIL 1030 PM CDT FOR CHEYENNE
COUNTY...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 4 MILES SOUTHWEST OF BIRD 
CITY...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  BIRD CITY AROUND 1015 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT FRIDAY MORNING FOR EAST CENTRAL COLORADO.

LAT...LON 3964 10184 3956 10184 3957 10140 3982 10141

$$

MWM
000 
WWUS53 KGLD 030323
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT THU JUN 2 2005

KSC023-030333-
/O.CAN.KGLD.TO.W.0024.000000T0000Z-050603T0330Z/
CHEYENNE KS-
1023 PM CDT THU JUN 2 2005

...THE TORNADO WARNING FOR CHEYENNE COUNTY IS CANCELLED...

HOWEVER...VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL 
CONTINUE ACROSS CHEYENNE COUNTY AS A LARGE AREA OF THUNDERSTORMS 
MOVES SLOWLY EASTWARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING 
FOR NORTHWESTERN KANSAS. 

LAT...LON 3964 10184 3956 10184 3957 10140 3982 10141

$$

MWM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:11 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 3:11 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT THU JUN 2 2005

.SHORT TERM... (TONIGHT-SUNDAY)
WATER VAPOR SHOWS LARGE CUT OFF SYSTEM SPINNING OVER SOUTHERN
SASKATCHEWAN. FAST FLOW ON SOUTHERN PERIPHERY WITH EMBEDDED
SHORTWAVE OVER NORTHERN UTAH THIS MORNING WILL ROTATE ACROSS
NORTHERN PLAINS TONIGHT...WITH FORECAST AREA ON SOUTHERN FRINGE OF
ASSOCIATED FORCING. OVERNIGHT MCS LAID DOWN AN OUTFLOW BOUNDARY
WHICH AT 18Z WAS LOCATED ROUGHLY FROM LAMAR COLORADO TO HILL CITY.
NORTH OF THE BOUNDARY LOW CLOUDS HAVE BEEN SLOW TO ERODE IN KANSAS
AND NEBRASKA WITH THE NORTHEASTERLY SURFACE WINDS. HOWEVER CLEARING
WAS NOTED OVER NORTHEAST COLORADO AND RUCII INSISTS ON AT LEAST
PARTIAL CLEARING BY THE AFTERNOON OVER THE ENTIRE AREA. ASSUMING
SURFACE HEATING DOES OCCUR...ATMOSPHERE WILL BECOME VERY UNSTABLE
WITH CAPE APPROACHING 4000 J/KG. 0-6KM BULK SHEAR VALUES WILL BE
AROUND 40KTS. MOST LIKELY SCENARIO WILL BE FOR CONVECTIVE INITIATION
TO OCCUR OVER NORTHEASTERN COLORADO THIS AFTERNOON WITH APPROACH OF
MID LEVEL FORCING...SPREADING EASTWARD THIS EVENING INTO THE
FORECAST AREA. OTHER STORMS MAY FIRE ON THE OUTFLOW BOUNDARY NEAR
EASTERN AND SOUTHERN ZONES. A FEW SUPERCELLS LIKELY GIVEN SHEAR AND
INSTABILITY...THEN EVOLVING INTO AND OVERNIGHT MCS.

FRIDAY...SYNOPTIC SITUATION CHANGES VERY LITTLE OWING TO SLOW
MOVEMENT OF CUT OFF LOW TO THE NORTH. ANOTHER STRONG SHORTWAVE
FORECAST TO MOVE ACROSS THE FORECAST AREA IN THE AFTERNOON AND
EVENING. SURFACE FRONT WILL ARC FROM NORTH CENTRAL TO SOUTHWEST
KANSAS THEN NORTH INTO EAST CENTRAL COLORADO. STORMS LIKELY TO
INITIATE ALONG THE FRONT WITH APPROACHING SHORTWAVE...THEN MOVE EAST
INTO THE FORECAST AREA DURING THE EVENING. ENVIRONMENT AHEAD OF THE
STORMS WILL BE UNSTABLE WITH CAPE VALUES FORECAST 1000-2000 J/KG AND
BULK SHEAR AGAIN NEAR 40KTS. EXPECT ANOTHER ROUND OF SEVERE STORMS.

SATURDAY/SUNDAY...FORECAST AREA TO REMAIN UNDER FAST SOUTHWEST FLOW
ALOFT. ANOTHER SHORTWAVE WILL BE MOVING THROUGH SATURDAY AFTERNOON
AND EVENING. TIMING DIFFERENCES EXIST AMONG THE SHORT RANGE MODELS
WITH THAT FEATURE. AFTER TWO DAYS OF CONVECTION MESOSCALE DETAILS
VERY DIFFICULT TO FORECAST AT THIS POINT AS WELL. BETTER UPPER
SUPPORT ON SATURDAY WARRANTS CHANCE POPS...BUT WILL HOLD OFF ON
SUNDAY FOR NOW WITH WARMING MID LEVEL TEMPERATURES AND SHORTWAVE
ENERGY SOUTH/WEST OF THE AREA.

.LONG TERM... (MONDAY-THURSDAY)
GENERAL UPPER PATTERN WILL FEATURE CUT OFF UPPER LOW OVER THE
PACIFIC NORTHWEST WHICH WILL VERY SLOWLY MAKES ITS WAY ACROSS THE
NORTHERN ROCKIES AND EVENTUALLY EJECT INTO THE NORTHERN PLAINS BY
THE END OF THE PERIOD. LARGE TROUGH WILL BE CARVED OUT ACROSS THE
WESTERN CONUS.

UPPER RIDGING AND SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL RESULT IN
WARM CONDITIONS FOR THE FORECAST AREA MONDAY AND TUESDAY. UPPER HEIGHT
FALLS WILL BEGIN OVER THE CENTRAL ROCKIES MONDAY NIGHT AND SPREAD
EASTWARD ON TUESDAY. THIS WILL SUPPORT LEE CYCLOGENESIS OVER EASTERN
COLORADO. BEST SYNOPTIC SCALE FORCING WILL STAY WELL TO THE
NORTH...WHILE BEST MOISTURE WILL BE TO THE EAST. MONDAY APPEARS TO
BE THE BETTER DAY FOR CONVECTION BASED ON LOW LEVEL MOISTURE...BUT
TOUGH TO FIND INITIATING MECHANISM OTHER THAN SURFACE HEATING NEAR
LEE TROUGH IN COLORADO. TUESDAY THE SURFACE LOW WILL BE A LITTLE
FURTHER EAST...AND CONVECTION LIKELY TO DEVELOP ALONG SHARPENING DRY
LINE. TOUGH CALL ON WHERE THAT DRY LINE WILL BE LOCATED...BUT ENOUGH
UNCERTAINTY TO MENTION THUNDERSTORMS EASTERN HALF.

GFS ADVERTISING A COLD FRONT ON WEDNESDAY...BUT THE ECMWF KEEPS THE
AREA UNDER WARM RIDGING ALOFT. SAME DISCREPANCIES LIKELY TO CARRY
INTO THURSDAY. WILL AVERAGE OUT THE 850MB TEMPERATURES TO DERIVE
SURFACE HIGH TEMPERATURES. NOT ENOUGH CONFIDENCE IN EITHER MODEL
SOLUTION FOR MORE THAN A SILENT 10 POP AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 2, 11:28 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT THU JUN 2 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1028 AM MDT THU JUN 2 2005

...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE EXPECTED THIS
AFTERNOON AND EVENING..

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDS CURRENTLY COVER THE TRI-STATE AREA. HOWEVER...SATELLITE
IMAGERY SHOWS CLEARING OVER COLORADO. THIS CLEARING TEND WILL MOVE
OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY NOON MDT. AS CLOUDS
DECREASE...SURFACE HEATING WILL OCCUR WHICH WILL CREATE A VERY
UNSTABLE AIR MASS. WIND SHEAR WILL ALSO INCREASE DURING THE
AFTERNOON. FINALLY...A DRY LINE WILL EXTEND ALONG THE KANSAS/COLORADO
BORDER BY THE AFTERNOON.

THESE FEATURES WILL ALL COMBINE TO PRODUCE SEVERE WEATHER ACROSS THE
TRI STATE AREA. DUE TO FAVORABLE INSTABILITY AND WIND SHEAR...
TORNADOES ARE POSSIBLE. THERE ARE TWO AREAS OF CONCERN FOR
TORNADO FORMATION. THE FIRST IS ALONG THE DRY LINE AS IT PUSHES EAST.
SUPERCELL THUNDERSTORMS WILL FORM ALONG THE DRY LINE AROUND 3 PM MDT
(4 PM CDT) NEAR THE KANSAS/COLORADO BORDER. THE SECOND AREA IS EAST
OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE WHERE AN OUTFLOW
BOUNDARY FROM CONVECTION LAST NIGHT HAS MOVED. THE AIR MASS IN THAT
AREA WILL BE VERY UNSTABLE...AND WIND SHEAR WILL INCREASE BY THE LATE
AFTERNOON. SUPERCELL THUNDERSTORMS ARE EXPECTED TO FORM THERE BY 6 PM
CDT. DUE TO THE HIGH LEVEL OF INSTABILITY AND WIND SHEAR...SOME
TORNADOES MAY BE STRONG.

LOW LEVEL MOISTURE HAS ALSO RETURNED TO THE AREA...ESPECIALLY EAST OF
HIGHWAY 83. DEW POINTS ARE IN THE LOWER 60S. AREAS OF HEAVY RAIN WITH
SOME MINOR FLOODING ARE EXPECTED THIS EVENING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AIR MASS WILL REMAIN MOIST AND UNSTABLE THROUGH SATURDAY.
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE
THROUGH THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

MENTZER

In the hours before

Local storm report, Jun 2, 9:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             8 SSW IDALIA            39.59N 102.36W
06/02/2005  0.88 INCH        YUMA               CO   PUBLIC

&&

JOHNSON
Local storm report, Jun 2, 9:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             19 NNE BURLINGTON       39.56N 102.14W
06/02/2005  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 2, 9:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  2.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Jun 2, 9:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 2, 9:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             13 SW ST. FRANCIS       39.64N 101.97W
06/02/2005  0.88 INCH        CHEYENNE           KS   PUBLIC

&&

JOHNSON
Local storm report, Jun 2, 9:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             12 N KANORADO           39.51N 102.04W
06/02/2005  1.00 INCH        SHERMAN            KS   PUBLIC

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:59 PM CDTSevere Thunderstorm WarningGLDCheyenne76 min
Jun 2, 9:26 PM CDTSevere Thunderstorm WarningGLDSherman64 min
Jun 2, 10:31 PM CDTSevere Thunderstorm WarningGLDSherman46 min
Jun 2, 11:23 PM CDTSevere Thunderstorm WarningGLDThomas35 min
Jun 2, 11:55 PM CDTSevere Thunderstorm WarningGLDWallace58 min
Jun 3, 12:38 AM CDTSevere Thunderstorm WarningGLDLogan30 min
Jun 3, 12:48 AM CDTSevere Thunderstorm WarningGLDThomas32 min
Jun 3, 6:18 PM CDTFlash Flood WarningGLDWallace3 hr

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.